The UK Department of Health has issued new rules about adrenaline auto-injector devices (also known as Epipens), allowing schools in England to have spares available for emergency use. They are used to administer adrenaline to someone who is experiencing a severe allergic reaction. But how many of us would feel confident using one or assisting someone who needs help?
Explain that you will be looking at severe allergic reactions: how to recognise if someone has one and what you should do.
Display this image of someone using an auto-injector during an allergic reaction, and ask the class if they know what this is and for what symptoms it might be used. (An auto-injector helps to ease the symptoms of an allergic reaction, which can be a rash, itchiness or swelling on their hands feet or face. Their breathing may slow down.)
In advance, cut out the broken sentences in the grid into strips.
Hand out one part of each broken sentence to each student. In larger classes, some students may need to pair up.
Young people move around the room and share the information with their classmates, to try to find the person with the other half of their sentence. Once they have found the correct partner, they should either sit with their partner or write down the full sentence and return to their desk (depending on what is appropriate for the size of the class).
- A person with a severe allergic reaction
- In a severe reaction, a person’s
- Common causes of allergic reactions are
- The school auto-injector must be used only on people who are already
- The shot of adrenaline in an auto-injector
- Auto-injectors are simple to use – you just
- Even if the person is able to use their own auto-injector
- Always call 999, even if an auto-injector has been used
Match each start of sentence above with the continuation below:
- stings, latex, certain medications and some food items – such as nuts or dairy products.
- you can still reassure them and make sure they are comfortable.
- diagnosed with an allergy and usually carry their own auto-injectors.
- may develop a rash, itchiness or swelling on their hands, feet or face.
- and it appears to have worked.
- breathing may slow down.
- follow the clear instructions on the side.
- helps to ease the symptoms of a severe allergic reaction.
1d, 2f, 3a, 4c, 5h, 6g, 7b, 8e
Learners share their answers with the class. How confident do they feel about what an auto-injector is and how it is used? What are the signs of a severe allergic reaction? Who should they ask for help at school?
If time, you can discuss if someone has experience of using an auto-injector. How would a severe allergy affect someone’s life? How can we be considerate of this? How might someone feel? How could we support them?
Helpful: For more information about severe allergic reactions (and other first aid) and further activities and resources, visit our First aid learning for young people website.
This resource was written by P. J. White of Alt62 and published in October 2017.